Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 4, NWS Gray, ME

May 31, 20246 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 31, 2024, 2:57 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 31, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 31, 2024, 2:57 AM EDT (06:57 UTC)
In effect from
May 31, 2024, 8:00 AM EDT
Expired
May 31, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WHUS41 KGYX 310657
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
257 AM EDT Fri May 31 2024

MEZ023>028-NHZ014-010000-
/O.NEW.KGYX.BH.S.0004.240531T1200Z-240601T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
257 AM EDT Fri May 31 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 60s to mid 70s 
  may cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the lower to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...When the water temperature is below 60 degrees, the
  average submerged person could lose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

MLE
1 follow-up statement
923 
WHUS41 KGYX 311806
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
206 PM EDT Fri May 31 2024

MEZ023>028-NHZ014-010000-
/O.CON.KGYX.BH.S.0004.000000T0000Z-240601T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
206 PM EDT Fri May 31 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Warm air temperatures in the upper 60s to mid 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the lower to mid 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...When the water temperature is below 60 degrees, the
  average submerged person could lose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

ARNOTT

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 30, 10:30 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 30, 10:30 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1030 PM EDT Thu May 30 2024

.SYNOPSIS...
High pressure building towards the region through Friday will bring
clearing skies...cool nights...and seasonable day time temperatures.
A warming trend will begin this weekend with any chances for showers
remaining minimal. These mild and generally dry conditions are
expected to persist through at least the first half of next
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
1030 PM Update...Had to slow clearing in the western Maine
mountains once again as clouds continue to round the base of
the 500 mb trough. This will also slow cooling for a bit, but
dry air continues to advect in and chip away at them so didn't
change low temperatures as it won't take long for temperatures
to plummet when it does clear out. For this reason I also left
the frost advisory unchanged. Clouds have cleared out elsewhere
as expected, maybe even a bit early for the coast, so we are on
track for a chilly night.

630 PM Update...The going forecast remains on track as showers
are now well offshore. Clouds are still draped over the coastal
plain, but will be slowly clearing. Also delayed clearing up
north for a few hours as clouds are streaming in from across the
International Border. Otherwise, very minor tweaks to
temperature, dewpoints, and winds just to load in observations
and smooth trends over the next couple of hours.

Previous Discussion...
High Impact Weather Potential: Frost
potential across the north...otherwise minimal.

Pattern: Compact shortwave responsible for this morning shower
activity across southern areas is pushing east as broader longwave
troughing settles overhead.

Through this Evening: Residual shower activity will quickly come to
an end this evening as northwesterly flow advects drier air into the
region.  Expect skies to continue to clear from the northwest with
8pm temperatures ranging from the mid 50s north to around 60 in the
south.

Tonight: With low pressure departing to the east...drier
northwesterly flow becomes established for the overnight which
should bring clearing skies to the entire area as advertised by
short term mesoscale ensemble guidance. 1000 mb geostrophic wind
speeds remain about 20kts through the overnight which suggests that
the hilltops should remain coupled overnight while the deeper
valleys go calm. In these valleys...Thursday PM dewpoints will have
fallen into the 30s /even upper 20s/ which should allow temperatures
to fall quickly. Previous forecast followed the MOS guidance closely
and see no reason to deviate from this trend.  The result will be a
frosty night across our northern tier of zones and will hoist a
frost advisory for this expectation.  Further south...most other
locations will fall into the lower and middle 40s...warmest on the
hills.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
High Impact Weather Potential:  Minimal.

Pattern: Longwave trough axis just to our east early Friday will
continue to push east through the short term period with a longwave
ridge building in from the west. This will perpetuate dry...
northerly flow across the region with our primary forecast focus
being on whether we can spawn any showers Friday afternoon.

Friday: While mid level heights gradually build during the day...the
core of the height rises actually passes southwest of our
region...into the Mid Atlantic. At the same time...the cold core
aloft /T5s around -25C/ will brush us as it crosses eastern
Maine. This will result in some weak instability /100-200 J/kg/
of SBCAPE though with rather dry boundary layer conditions
/inverted V/ as surface dewpoints will likely be in the upper
30s. A few of the mesoscale ensemble members have a few light
showers developing in the afternoon though any of the activity
is very light. Given the dry boundary layer conditions...have
some doubts that this will materialize...and will go no higher
than a 20% PoP over our far eastern zones in the afternoon as
most locations will likely remain dry. Deep mixing is
expected...with T8s around +6-8C and some downslope assistance
expect highs in the upper 60s in the mountains to the
lower/middle 70s to the south and east.

Friday Night:  Surface high pressure ridge axis overhead with mid
level ridging building into the region from the west should allow
for a quiet night with column drying allowing for any evening mid
level cloudiness to clear out with another clear and cool night
expected. Boundary layer moisture is slightly higher than on
Thursday night with Friday's temperatures a bit warmer than
Thursday's.  Therefore...despite the good radiational cooling
conditions...expect that we/ll not be quite as cool as on Thursday
night...but some northern valleys will likely again drop into the
upper 30s.  Otherwise...40s north to around 50 south/coast looks
good for overnight lows.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A rather quiet weather pattern in the long term with moderating
temperatures.  Next chance of widespread showers will hold off until
late next week.

In the dailies:  On saturday high pressure will build south of the
region off the Southeast Coast. On Sunday a weak warm front will
lift north.  This may bring a period of mid to upper level clouds
but moisture appears to be limited.  High pressure establishes
itself overhead Monday and Tuesday. The high pushes offshore on
Wednesday as low pressure moves to the Western Great Lakes. As that
low moves into Southern Canada on Thursday, a cold front will pivot
around the low and approach the region during the day.  This will
result in an area of showers and possible thunderstorms later in the
day and beyond. Have added patchy marine fog each night
starting Monday Night.

High temperatures will range from the 70's to lower 80's with
seabreezes cooling immediate coastal areas and islands. Low
temperatures will moderate from the upper 40s to low 50s Sunday
morning to the mid 50s to around 60 by Thursday morning.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Short Term...

Summary: Generally quiet weather is expected through the period
with clearing skies this evening behind departing low
pressure...with high pressure then building towards the region
through Friday night.

Restrictions: VFR attm across the terminals and this will dominate
the period through Friday night.  There is some limited potential
for some fog at HIE tonight...but confidence in occurrence is not
high enough at this time for inclusion in the TAF.

Winds: Northerly winds 5-10kts today will diminish to 5kts or less
tonight before rebounding to around 10G15kts from the northwest
for the day on Friday. Winds will go calm/light-variable again
Friday night.

LLWS: LLWS is not expected through Friday night.

Lightning: Lightning is not expected through Friday night.

Long Term...

Expect VFR to MVFR throughout the period.

&&

.MARINE...
Short Term...A few gusts 20-25kts will continue off the NH
coast for another couple of hours before diminishing. Beyond
this...northwesterly winds 5 to 15kts through the period will
allow both winds and waves to remain below SCA levels through
Friday night.

Long Term...Wind and waves to remain below SCA conditions
through the extended forecast period. Patchy fog mainly at night
starting Monday Night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Frost Advisory from 2 AM to 8 AM EDT Friday for MEZ007>009.
NH...Frost Advisory from 2 AM to 8 AM EDT Friday for NHZ001>003.
MARINE...None.

&&

SYNOPSIS...Baron
NEAR TERM...Arnott
SHORT TERM...Arnott
LONG TERM...Lulofs
AVIATION...Arnott/Lulofs
MARINE...Arnott/Lulofs
Hazardous weather outlook, May 30, 2:00 PM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
200 PM EDT Thu May 30 2024

MEZ012>014-018>028-033-NHZ004>015-311800-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
200 PM EDT Thu May 30 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>003-311800-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
200 PM EDT Thu May 30 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-311800-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
200 PM EDT Thu May 30 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARNOTT

Nearby

Beach Hazards Statements in Maine, 2024Beach Hazards Statements in New Hampshire, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.